Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Baltimore/Washington

May 26, 2002Fairfax County, City of Fairfax, Virginia; Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at May 26, 2002, 10:19 PM EDT for Fairfax County, City of Fairfax, Virginia; Montgomery County, Maryland. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2002, 10:19 PM EDT (02:19 UTC)
Expired
May 26, 2002, 11:45 PM EDT
In force
86 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Montgomery County, MD, City of Fairfax, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 20 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 270219
FFWLWX
MDC031-VAC059-600-270345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1019 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL MARYLAND
  CITY OF FAIRFAX IN NORTHERN VIRGINIA
  WESTERN FAIRFAX COUNTY IN NORTHERN VIRGINIA

* UNTIL 1145 PM EDT.

* AT 1010 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A    
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER WESTERN FAIRFAX COUNTY 
  MOVING INTO MONTGOMERY COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

WALSTON
2 follow-up statements
000 
WGUS71 KLWX 270246
FFSLWX
MDC031-VAC059-600-270345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1044 PM EDT SUN MAY 26 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM EDT FOR MONTGOMERY 
COUNTY IN CENTRAL MARYLAND...CITY OF FAIRFAX IN NORTHERN VIRGINIA
AND FAIRFAX COUNTY IN NORTHERN VIRGINIA...

AT 1040 PM DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS WITH HEAVY 
RAIN OVER MONTGOMERY COUNTY AND WESTERN FAIRFAX COUNTY.

THE THUNDERSTORMS WITH HEAVY RAIN ARE MOVING NORTHEAST AROUND 10 MPH.

RUNOFF FROM THE EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING...
ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAYS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

WALSTON
000 
WGUS71 KLWX 270337
FFSLWX
MDC031-VAC059-600-270345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1135 PM EDT SUN MAY 26 2002

...FLASH FLOOD WARNING CANCELLED FOR FAIRFAX CITY...FAIRFAX COUNTY
AND MONTGOMERY COUNTY...

EMERGENCY MANAGEMENT OFFICIALS REPORT NO PROBLEMS WITH HIGH WATER IN 
THESE AREAS. 

THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE 
OVERNIGHT. ANY ADDITIONAL RAINFALL COULD RESULT IN FLOODING OF LOW 
LYING AND POOR DRAINAGE AREAS.

$$

WALSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 26, 8:30 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 26, 8:30 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
830 PM EDT SUN MAY 26 2002

UPDATED ZONES TO REMOVE SVR TSTM WATCH WHICH EXPIRED AT 8 PM. STORMS
ARE WEAKENING AS DAYTIME HEATING IS LOST. HVY RAIN AND SMALL HAIL
WILL BE POSSIBLE NEXT FEW HRS UNTIL CAPE COMPLETELY FIZZLES.
OVERNIGHT...CANNOT RULE OUT SCT SHRA/ISOLATED TSRA DUE TO WEAK BDRY
AND WEAK VORT OVHD BUT EXPECT ARIAL COVERAGE TO BE MUCH LESS AFTER
MIDNIGHT. WILL KEEP CHANCE POPS CWA WIDE AND REMOVE SVR WORDING THIS
UPDATE. HAVE ALSO RAISED LOW TEMPS TO CURRENT DEW PTS CWA WIDE
BECAUSE EXPECTING LLRH TO LINGER AND FOG TO FORM...ESPECIALLY IN
AREAS WHERE HVY RAIN FELL TODAY NW OF A LINE FROM CHO TO DCA TO BWI.
REST OF FCST UNCHANGED.

MMARGRAF

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, May 26, 5:24 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
524 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    SPERRYVILLE               VA   1.00 INCH HAIL
05/26/02   RAPPAHANNOCK                   SPOTTER REPORT

0220 PM    LURAY                     VA   .25 INCH HAIL
05/26/02   PAGE

0315 PM    WINCHESTER                VA   1.00 INCH HAIL
05/26/02   FREDERICK

0324 PM    3 W RELIANCE              VA   .75 INCH HAIL
05/26/02   WARREN                         SPOTTER REPORT AT 2 MILE
                                          MARKER ON I-66 E OF I-81

0335 PM    CASTLETON                 VA   .88 INCH HAIL
05/26/02   RAPPAHANNOCK

0350 PM    3 E MARTINSBURG           WV   1.75 INCH HAIL
05/26/02   BERKELEY                       ON RT 9 E OF TOWN

0355 PM    BUNKER HILL               WV   .88 INCH HAIL
05/26/02   BERKLELY

0410 PM    SHEPARDSTOWN              WV   1.75 INCH HAIL
05/26/02   JEFFERSON                      BY LAW ENFORCEMENT

0425 PM    WARRENTON                 VA   .75 INCH HAIL
05/26/02   FAUQUIER

0425 PM    1 E WARRENTON             VA   1.75 INCH HAIL
05/26/02   FAUQUIER                       AT US 29 AND RT 643

0353 PM    AMISSVILLE                VA   1.00 INCH HAIL
05/26/02   FAUQUIER

0507 PM    LEESBURG                  VA   .75 INCH HAIL
05/26/02   LOUDOUN                        BY LAW ENFORCEMENT

0515 PM    SPERRYVILLE               VA   1.00 INCH HAIL
05/26/02   RAPPAHANNOCK                   FROM A CO-OP OBSERVER

SMZ/HTS/JD/ND/CM/MM
Local storm report, May 26, 6:20 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
620 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    KEARNEYSVILLE             WV   2.75 INCH HAIL
05/26/02   JEFFERSON                      TREES DOWNS AND BASEMENT
                                          FLOODING

0440 PM    ROUND HILL                VA   1.75 INCH HAIL
05/26/02   LOUDOUN                        REPORT BY SKYWARN

0507 PM    LEESBURG                  VA   1.00 INCH HAIL
05/26/02   LOUDOUN                        REPORTED BY EOC

0529 PM    POOLESVILLE               MD   1.75 INCH HAIL
05/26/02   MONTGOMERY                     BY LAW ENFORCEMENT

0551 PM    5 W GAITHERSBURG          MD   .75 INCH HAIL
05/26/02   MONTGOMERY                     SPOTTER REPORT

0550 PM    CAPON BRIDGE              WV   1.00 INCH HAIL
05/26/02   HAMPSHIRE

SMZ/CM/HTS/MM/JD
Local storm report, May 26, 7:43 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
743 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    WARRENTON                 VA   1.00 INCH HAIL
05/26/02   FAUQUIER

0740 PM    1 N CASTLETON             VA   1.00 INCH HAIL REPORT
05/26/02   RAPPAHANNOCK                   FROM CO-OP OBSERVER

SMZ/HTS/DMW
Local storm report, May 26, 8:32 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
832 PM EDT SUN MAY 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    LEESBURG AIRPORT          VA   52 MPH TSTM WIND GUST
05/26/02   LOUDOUN

0621 PM    7 S BERKELEY SPRINGS      WV   1.75 INCH HAIL
05/26/02   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT

0644 PM    2 W CAPON BRIDGE          WV   1.00 INCH HAIL
05/26/02   HAMPSHIRE                      REPORTED BY EOC

SMZ/MM/HTS/DMW
Special weather statement, May 26, 8:45 PM EDT, 1 hour 34 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-270130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
845 PM EDT SUN MAY 26 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE AT 8 PM...

SCATTERED SHOWERS AND THUNDERSTORMS WHICH PRODUCED VERY HEAVY
RAINFALL...LARGE HAIL AND GUSTY WINDS NORTH AND WEST OF A LINE FROM
CHARLOTTESVILLE TO WASHINGTON D.C. TO BALTIMORE HAVE WEAKENED.
THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE
AREA HAS BEEN ALLOWED TO EXPIRE AT 8 PM.

SCATTERED SHOWERS AND ISOLATED THUNDERSHOWERS ARE POSSIBLE OVERNIGHT
AS A WEAK BOUNDARY MOVES THROUGH THE AREA. THROUGH MIDNIGHT...HEAVY
DOWNPOURS AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS.
AFTER MIDNIGHT...ANY PRECIPITATION THAT REMAINS WILL BE WIDELY
SCATTERED.

MMARGRAF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:48 PM EDTSevere Thunderstorm WarningLWXFauquier42 min
May 26, 8:53 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William52 min
May 26, 9:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, City of Fairfax, City of Manassas, City of Manassas Park42 min
May 26, 9:58 PM EDTFlash Flood WarningLWXShenandoah62 min
May 27, 4:50 AM EDTFlash Flood WarningLWXLoudoun115 min
May 27, 3:23 PM EDTSevere Thunderstorm WarningLWXRockingham37 min
May 27, 3:26 PM EDTFlash Flood WarningLWXNelson2 hr
May 27, 3:42 PM EDTFlash Flood WarningLWXRockingham, City of Harrisonburg2 hr
May 27, 4:13 PM EDTSevere Thunderstorm WarningLWXAlbemarle32 min
May 27, 4:23 PM EDTFlash Flood WarningLWXAlbemarle67 min
May 27, 4:54 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah36 min
May 27, 5:32 PM EDTFlash Flood WarningLWXShenandoah118 min
May 27, 6:44 PM EDTSevere Thunderstorm WarningLWXFauquier31 min
May 27, 6:58 PM EDTFlash Flood WarningLWXStafford2 hr
May 27, 7:14 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park31 min
May 27, 7:51 PM EDTSevere Thunderstorm WarningLWXFrederick24 min

Nearby

Flash Flood Warnings in Virginia, 2002Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.